Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 271, NWS Morristown, TN

September 9, 2023Campbell County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2023, 7:11 PM EDT for Campbell County, Union County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2023, 7:11 PM EDT (23:11 UTC)
Expired
Sep 9, 2023, 8:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:15 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 9, 3:15 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sat Sep 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 256 PM EDT Sat Sep 9 2023

Key Messages:

1. Slow-moving thunderstorms with heavy rainfall will pose a
flooding threat through the evening.

2. Scattered to numerous showers and t'storms again on Sunday,
mainly in the eastern half.

Discussion:

A moist and unstable environment across the TN Valley and southern
Appalachians has resulted in scattered to numerous storms in the
area. A few have developed to strong to marginal severe levels, but
have been short-lived and slow-moving due to a lack of shear.
Through the evening, the main concern with the storms will be heavy
rainfall rates and slow movement that may cause localized flash
flooding. Areas that received heavy rain the last few days will be
the most vulnerable to flooding, which is mainly along and east of I-
81 in NE TN and SW VA.

Tonight and Sunday, a moist environment will remain in place as a
mid/upper level trough lingers over the area. Low clouds and fog are
likely for many locations tonight, especially where rain falls this
afternoon. On Sunday, convection is expected to develop in a similar
manner to today, with a diurnal timing and favoring the terrain for
development, due to the lack of forcing and a weak wind profile. The
forecast will have mainly scattered afternoon coverage, with likely
PoPs in NE sections.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 256 PM EDT Sat Sep 9 2023

Key Messages:

1. Chances for showers and storms increase Tuesday into Wednesday
ahead of a cold front.

2. Below normal temperatures expected the second half of the week.

Discussion:

Sunday night, showers and thunderstorms across the area will be on
the downward trend for the overnight hours, as the upper trough
shifts east. Monday should be mostly dry with the exception of
isolated to scattered activity over the higher terrain and southwest
Virginia.

The focus for the week will be Tuesday when a cold front crosses the
area and sends our temperatures well below normal for the rest of
the forecast period as well as dry air behind it. Following right
behind weak ridging on Monday, a trough extending SW from Canada
over the Great Lakes moving east, will be the feature the cold front
originates from. With recent model runs, it appears the front will
arrive Tuesday into Wednesday which is faster than previous
guidance. So, scattered to numerous showers and thunderstorms should
be expected Tuesday coinciding with the front, possibly lingering
into Wednesday especially across the higher terrain.

From the middle of the week onward, dry air with west to northwest
flow will set up behind the frontal passage. Many Valley locations
will reach 70s for highs, which is nearly 10 degrees below normal
for the middle of September. By next weekend, rain chances may re-
enter the picture as another possible digging trough extends down
across our area.

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM EDT Sat Sep 9 2023

Showers and thunderstorms will be increasing over the next few
hours across East TN, especially near TYS and TRI. Expect at least
MVFR conditions when TS pass over the terminals, mainly between
20-00Z. A few hours of VFR conditions are expected in the evening
before low clouds and fog develop. IFR to LIFR conditions are
possible depening on the amount of rain at the terminals this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  66  84  65 /  40  20  40   0
Knoxville McGhee Tyson Airport, TN  84  64  82  63 /  60  40  50  20
Oak Ridge, TN                       86  64  81  63 /  60  40  50  20
Tri Cities Airport, TN              85  62  79  62 /  60  50  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....KS
AVIATION...DGS
Hazardous weather outlook, Sep 9, 11:42 AM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1142 AM EDT Sat Sep 9 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1142 AM EDT Sat Sep 9 2023 /1042 AM CDT Sat Sep 9 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely in southwest North Carolina,
southwest Virginia, and eastern portions of East Tennessee and in
this afternoon. The main threats with these storms will be
frequent lightning and heavy rainfall. Slow-moving storms with
heavy rain may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Sep 9, 5:58 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Sat Sep 9 2023

VAZ006-092245-
Russell VA-
558 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSSELL COUNTY THROUGH
645 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, Dye, and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8189 3708 8186 3687 8195 3688 8199
      3685 8207 3686 8218 3704 8215 3704 8212
      3705 8211 3704 8208 3705 8204 3707 8202
      3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 2157Z 184DEG 27KT 3694 8207

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Sep 9, 6:00 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Sat Sep 9 2023

TNZ067-083-084-092245-
Rhea TN-Roane TN-Meigs TN-
600 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Spring City, Peakland, Stinging Fork Falls State Park, Eagle
Furnace, Grandview, Piney Falls State Park, and Ten Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 8485 3571 8496 3576 8492 3581 8466
      3562 8464 3560 8466 3558 8469 3554 8470
TIME...MOT...LOC 2200Z 165DEG 6KT 3561 8477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Sep 9, 6:03 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
603 PM EDT Sat Sep 9 2023

VAZ001-092245-
Lee VA-
603 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LEE COUNTY THROUGH 645
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Dryden, and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 8289 3668 8294 3666 8296 3659 8319
      3671 8328 3674 8320 3674 8314 3675 8313
      3678 8313 3680 8310 3683 8310 3684 8308
      3685 8307 3686 8303 3685 8301 3686 8300
TIME...MOT...LOC 2203Z 239DEG 8KT 3670 8317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Sep 9, 6:30 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Sat Sep 9 2023

TNZ013-036-092315-
Anderson TN-Campbell TN-
630 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES THROUGH 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clinton, Caryville, Rocky Top, Norris, Norris Dam State Park, Disney,
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 8400 3627 8401 3622 8397 3614 8400
      3614 8401 3611 8404 3608 8408 3609 8425
      3630 8428
TIME...MOT...LOC 2230Z 186DEG 3KT 3616 8413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Sep 9, 6:44 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT Sat Sep 9 2023

TNZ016-039-042-092330-
Hamblen TN-Northwest Greene TN-Hawkins TN-
644 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...WEST
CENTRAL GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 730 PM
EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Russellville, or 12 miles east of Morristown,
moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morristown, Russellville, Mosheim, Bulls Gap, St. Clair, and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 8294 3612 8309 3626 8326 3638 8307
TIME...MOT...LOC 2244Z 140DEG 5KT 3620 8307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Sep 9, 7:01 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
701 PM EDT Sat Sep 9 2023

VAZ001-005-092345-
Scott VA-Lee VA-
701 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LEE AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 745 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pennington Gap, or 8 miles northeast of Jonesville, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Jasper, Dryden, and
Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3685 8283 3681 8279 3660 8287 3669 8311
      3685 8305 3686 8303 3685 8301 3686 8300
      3686 8296
TIME...MOT...LOC 2301Z 288DEG 10KT 3676 8299

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:54 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Jefferson3 hr
Sep 8, 10:03 PM EDTAreal Flood AdvisoryMRXGreene3 hr
Sep 9, 1:58 PM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Sep 9, 2:46 PM EDTSpecial Weather StatementMRXMonroe29 min
Sep 9, 2:49 PM EDTSpecial Weather StatementMRXBledsoe26 min
Sep 9, 2:54 PM EDTSpecial Weather StatementMRXCocke36 min
Sep 9, 2:59 PM EDTSpecial Weather StatementMRXSevier31 min
Sep 9, 3:18 PM EDTSpecial Weather StatementMRXMonroe27 min
Sep 9, 3:31 PM EDTSpecial Weather StatementMRXHamilton29 min
Sep 9, 3:33 PM EDTSpecial Weather StatementMRXSevier42 min
Sep 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe30 min
Sep 9, 3:36 PM EDTAreal Flood AdvisoryMRXSevier2 hr
Sep 9, 3:38 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Sep 9, 4:01 PM EDTSpecial Weather StatementMRXMarion44 min
Sep 9, 4:10 PM EDTSpecial Weather StatementMRXBlount35 min
Sep 9, 4:24 PM EDTFlash Flood WarningMRXMonroe80 min
Sep 9, 4:43 PM EDTSpecial Weather StatementMRXLoudon47 min
Sep 9, 4:47 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins4 hr
Sep 9, 4:51 PM EDTSpecial Weather StatementMRXHamilton39 min
Sep 9, 5:05 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr
Sep 9, 5:32 PM EDTAreal Flood AdvisoryMRXGreene, Sullivan, Unicoi, Washington3 hr
Sep 9, 6:00 PM EDTSpecial Weather StatementMRXRhea45 min
Sep 9, 6:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Sep 9, 6:30 PM EDTSpecial Weather StatementMRXAnderson45 min
Sep 9, 6:44 PM EDTSpecial Weather StatementMRXHamblen46 min
Sep 9, 6:53 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell52 min
Sep 9, 7:27 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Union3 hr
Sep 9, 7:44 PM EDTSpecial Weather StatementMRXScott46 min
Sep 9, 7:54 PM EDTSpecial Weather StatementMRXClaiborne51 min
Sep 9, 7:55 PM EDTSevere Thunderstorm WarningMRXClaiborne37 min
Sep 9, 2:06 PM EDTSpecial Weather StatementMRXScott39 min
Sep 9, 5:42 PM EDTSpecial Weather StatementMRXWashington48 min
Sep 9, 5:51 PM EDTSpecial Weather StatementMRXWise39 min
Sep 9, 5:58 PM EDTSpecial Weather StatementMRXRussell47 min
Sep 9, 6:03 PM EDTSpecial Weather StatementMRXLee42 min
Sep 9, 6:13 PM EDTAreal Flood AdvisoryMRXRussell, Washington4 hr
Sep 9, 6:19 PM EDTSevere Thunderstorm WarningMRXLee41 min
Sep 9, 7:01 PM EDTSpecial Weather StatementMRXLee44 min
Sep 9, 7:06 PM EDTAreal Flood AdvisoryMRXRussell, Washington3 hr
Sep 9, 7:20 PM EDTAreal Flood AdvisoryMRXLee3 hr
Sep 9, 2:12 PM EDTSpecial Weather StatementMRXCherokee48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.